Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 71, NWS El Paso, TX

August 5, 2022Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 5, 2022, 1:04 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 1:04 PM MDT (19:04 UTC)
Expired
Aug 5, 2022, 4:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 175 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS54 KEPZ 051904
FFWEPZ
NMC017-052130-
/O.NEW.KEPZ.FF.W.0071.220805T1904Z-220805T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
104 PM MDT Fri Aug 5 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  North Central Grant County in southwestern New Mexico...

* Until 330 PM MDT.

* At 104 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Black Canyon. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Grant County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3320 10788 3314 10785 3309 10797 3313 10811
      3314 10816 3319 10810 3320 10803

FLASH FLOOD...RADAR INDICATED

$$

AB
1 follow-up statement
561 
WGUS54 KEPZ 052057
FFWEPZ
NMC017-052230-
/O.EXT.KEPZ.FF.W.0071.000000T0000Z-220805T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
257 PM MDT Fri Aug 5 2022

The National Weather Service in El Paso Tx/Santa Teresa has extended 
the

* Flash Flood Warning for...
  North Central Grant County in southwestern New Mexico...

* Until 430 PM MDT.

* At 257 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Black Canyon. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Grant County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3320 10788 3314 10785 3309 10797 3313 10811
      3314 10816 3319 10810 3320 10803

FLASH FLOOD...RADAR INDICATED

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:50 AM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 5, 11:50 AM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1150 AM MDT Fri Aug 5 2022

.AVIATION...18Z TAF CYCLE...
Generally VFR conditions with SCT100 SCT-BKN250. Developing over
the mountains...scattered BKN-OVC050 3-5SM -TSRA with hail to
one-half inch and wind gusts of 30-40KT possible with these
storms. These storms moving or forming over the lowlands after
20Z. Best lowland chances for thunderstorms mainly from the Rio
Grande Valley west. Most thunderstorms ending by 07Z...though a
few showers/thunderstorms may continue to 12Z.

&&
Hefner

.PREV DISCUSSION...353 AM MDT Fri Aug 5 2022...

.SYNOPSIS...
Somewhat drier air will push into areas east of the Rio Grande
generally keeping the focus for thunderstorms with the potential
for localized flooding in western areas. Warm temperatures will
continue to be seen areas east of the Rio Grande accompanying the
drier air. The monsoonal tap of moisture continues to be disrupted
as the meandering upper-high pressure only swirls around trapped
moisture into the area. Moisture content will be near average or
just above average allowing for daily rounds of afternoon
monsoonal thunderstorms. Temperatures will steadily decline a
degree or two each day through much of next week.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Like last night, ongoing convection should be wrapping up as the the
forecast period begins. We continue to see above average moisture
across the region. The precipitable water value (PW) from last
nights balloon sounding was a little above an inch and this morning
satellite passes indicate slightly higher PW's. The satellites also
indicate that some slightly drier air has moved into the region the
southern part of the area , but that really hasn't slowed ongoing
convection this AM. We will see the convection wrapping up this
morning and clouds will be on the decrease to start the day. Then
later in the morning we will see clouds on the increase, as again
above average high temperatures will combine with abundant moisture
to help fuel scattered mountain and isolated to scattered lowland
thunderstorms this afternoon and evening. Like the last few days, no
clear trigger to get thunderstorms going, so it should be the
typical pattern for the monsoon season, with the mountain
thunderstorms starting first and then the lowlands getting in on the
action in the late afternoon and evening hours. Our high
temperatures this afternoon will run 3 to 5 degrees above average.
El Paso may end its current streak of triple digit days at 4 as
today's high temperature is forecasted to be 99.

Thunderstorms may linger into the overnight ours again, but where
they form and move, will depend a lot on outflow boundaries from
earlier thunderstorms. Low temperatures Saturday morning will run a
few degrees above average.

&&

.LONG TERM...Saturday through Friday...
Upper-high pressure will elongate itself over the central Plains
on Saturday. Drier air will start filtering into areas east of the
Rio Grande with PW values of ~0.9" (below average) and ~1.2"
(above average) for areas out west. Scattered mountain
thunderstorms in the early afternoon will transition to isolated
lowland storms by the early evening. With the higher moisture
content in place for western areas, these locations will have
increased chances for localized flooding. As for eastern areas,
drier air may keep things somewhat quiet, but the drier air could
have the potential to enhance convection. Small hail and gusty
winds may also be seen with thunderstorms Saturday.

Heading into Sunday, the upper-high is fairly stagnant over the
central Plains, but will begin to erode away. Above average
moisture will slosh around the Borderland allowing for another
round of monsoonal thunderstorms areawide with the same
aforementioned hazards as we will see on Saturday. The ridge will
rebuild over the Four Corners region on Monday and will slowly
meander eastward through Friday morning. The work week will
consist of near average or just above average moisture content
from recycled moisture and will continue the pattern of daily
afternoon thunderstorms.

&&

.FIRE WEATHER...
Our low grade monsoon pattern will continue for the next seven days.
Saturday and Sunday may see lower chances for thunderstorms, but
then better rain chances return for the start of next week. Critical
fire weather conditions are not expected through at least the middle
of next week. The winds, away from thunderstorms, will stay well
below critical levels and our min RH's look to stay at or above 15%
for today through next Thursday. Ventilation rates will range from
good to very good for today through the weekend.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 99  75 100  75 /  20  20   0   0
Sierra Blanca           93  69  93  69 /  20  20   0   0
Las Cruces              98  71  99  71 /  20  20  20  10
Alamogordo              95  69  96  69 /  30  20  30   0
Cloudcroft              71  51  71  50 /  50  20  40   0
Truth or Consequences   94  71  95  70 /  40  40  30  30
Silver City             87  65  88  64 /  50  40  50  40
Deming                  95  70  97  70 /  40  40  20  20
Lordsburg               92  69  95  69 /  40  40  30  40
West El Paso Metro      98  75  99  75 /  20  20  10   0
Dell City               98  69  98  68 /  20  20   0   0
Fort Hancock            99  72  99  72 /  20  20   0   0
Loma Linda              91  68  91  68 /  20  20  10   0
Fabens                  98  73  98  72 /  20  20   0   0
Santa Teresa            96  71  97  71 /  20  20  10  10
White Sands HQ          95  73  96  73 /  20  20  20  10
Jornada Range           95  68  96  70 /  20  20  20  20
Hatch                   95  69  97  70 /  30  30  20  20
Columbus                95  71  97  71 /  30  40  10  20
Orogrande               96  69  96  70 /  20  20  20   0
Mayhill                 82  57  83  56 /  50  20  30   0
Mescalero               81  56  81  55 /  60  20  40  10
Timberon                81  56  81  55 /  40  20  30   0
Winston                 86  63  86  62 /  50  40  50  40
Hillsboro               92  68  94  67 /  40  40  40  30
Spaceport               94  67  95  69 /  20  30  30  20
Lake Roberts            85  60  86  60 /  50  40  60  40
Hurley                  91  67  93  67 /  40  40  40  40
Cliff                   94  65  95  63 /  50  40  60  40
Mule Creek              88  62  89  64 /  50  40  60  50
Faywood                 90  68  91  67 /  40  40  40  30
Animas                  92  68  95  67 /  40  50  30  40
Hachita                 91  68  94  67 /  40  50  20  30
Antelope Wells          90  66  94  66 /  50  50  30  40
Cloverdale              86  63  89  62 /  50  60  30  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:58 AM MDTSpecial Weather StatementEPZDoña Ana32 min
Aug 5, 1:10 AM MDTSpecial Weather StatementEPZDoña Ana35 min
Aug 5, 1:26 AM MDTSpecial Weather StatementEPZDoña Ana34 min
Aug 5, 1:17 PM MDTSpecial Weather StatementEPZ28 min
Aug 5, 1:23 PM MDTFlash Flood WarningEPZGrant, Sierra2 hr
Aug 5, 2:16 PM MDTFlash Flood WarningEPZGrant2 hr
Aug 5, 2:30 PM MDTSpecial Weather StatementEPZ30 min
Aug 5, 2:53 PM MDTSpecial Weather StatementEPZ37 min
Aug 5, 2:59 PM MDTFlash Flood WarningEPZGrant, Sierra2 hr
Aug 5, 3:11 PM MDTSevere Thunderstorm WarningEPZSierra11 min
Aug 5, 3:21 PM MDTAreal Flood AdvisoryEPZOtero114 min
Aug 5, 3:36 PM MDTAreal Flood AdvisoryEPZGrant114 min
Aug 5, 3:45 PM MDTSpecial Weather StatementEPZOtero30 min
Aug 5, 4:31 PM MDTSpecial Weather StatementEPZOtero29 min
Aug 5, 4:47 PM MDTSpecial Weather StatementEPZOtero28 min
Aug 5, 4:53 PM MDTAreal Flood AdvisoryEPZGrant, Sierra18 min
Aug 5, 5:04 PM MDTFlash Flood WarningEPZGrant, Sierra116 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.